In a 25-year-old man with no past medical history who becomes agitated after using drugs with friends and presents with hypertension (160/100 mm Hg), tachycardia (125 bpm), respiratory rate 18/min, fever 104 °F, dilated pupils, and diaphoresis, which substance is most likely responsible: cocaine, fentanyl, gamma‑hydroxybutyrate (GHB), or marijuana?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 14, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Cocaine Intoxication

Cocaine is the most likely substance ingested in this patient presenting with hypertension, tachycardia, hyperthermia, dilated pupils, diaphoresis, and agitation.

Clinical Reasoning

This patient exhibits a classic sympathomimetic toxidrome that is pathognomonic for cocaine intoxication. The constellation of findings creates a distinctive clinical picture:

Cardiovascular Manifestations

  • Hypertension (160/100) and tachycardia (125 bpm) result from cocaine's inhibition of catecholamine reuptake at postsynaptic α- and β-adrenergic receptors 1
  • Cocaine causes both tachycardia through β-adrenergic receptor agonism and hypertension through peripheral α-adrenergic receptor agonism 2
  • These cardiovascular effects are mediated by both central and peripheral sympathetic mechanisms, with peripheral α-adrenergic vasoconstriction playing a dominant role 3

Autonomic and Neurological Features

  • Diaphoresis (sweating) is a hallmark autonomic sign of cocaine toxicity 1
  • Dilated pupils (mydriasis) occur from sympathetic stimulation 2, 1
  • Agitation and increased psychomotor activity result from CNS stimulation via reuptake blockade of norepinephrine, epinephrine, dopamine, and serotonin 2

Temperature Dysregulation

  • Hyperthermia (104°F) is a life-threatening complication of cocaine intoxication that requires rapid external cooling 2, 1

Why Not the Other Substances?

Fentanyl

  • Produces the opposite clinical picture: miosis (pinpoint pupils), respiratory depression, bradycardia, and sedation—not mydriasis, tachycardia, or agitation 4
  • Fentanyl causes CNS and respiratory depression, not sympathetic hyperactivity 4

GHB (Gamma-Hydroxybutyrate)

  • Causes CNS depression with bradycardia, hypothermia, and decreased level of consciousness
  • Does not produce sympathomimetic features like hypertension, tachycardia, or mydriasis

Marijuana

  • Typically causes mild tachycardia with normal or slightly elevated blood pressure, not severe hypertension 5, 6
  • Cannabis does not cause significant hyperthermia, marked diaphoresis, or severe agitation at typical recreational doses 5
  • Recent evidence shows no association between cannabis use and incident hypertension 6
  • Marijuana produces conjunctival injection (red eyes), not mydriasis

Diagnostic Algorithm

The presence of hypertension + tachycardia + hyperthermia + mydriasis + diaphoresis + agitation strongly indicates cocaine intoxication 1. This combination of findings is virtually pathognomonic and should prompt:

  • Immediate recognition of sympathomimetic toxidrome
  • Benzodiazepines as first-line treatment for agitation, hypertension, and psychomotor symptoms 2, 7
  • Rapid external cooling for life-threatening hyperthermia 2
  • Avoidance of pure β-blockers, which can cause paradoxical hypertension through unopposed α-adrenergic stimulation 7, 8

Critical Pitfall

Never use β-blockers alone (such as propranolol) in suspected cocaine toxicity, as this can cause paradoxical severe hypertension through unopposed α-adrenergic vasoconstriction 7, 8. If β-blockade is needed, use combined α/β-blockers like labetalol or carvedilol 7.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.